Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Reno, NV

June 5, 20204 counties in Nevada

NWS Reno, NV issued this red flag warning at Jun 5, 2020, 10:57 AM PDT for 4 counties in Nevada. It took effect at Jun 6, 2020, 10:00 AM PDT. It was in force for 10 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 10:57 AM PDT (17:57 UTC)
In effect from
Jun 6, 2020, 10:00 AM PDT
Expired
Jun 6, 2020, 8:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:20 PM PDTNON-TSTM WND GST 523 Ne Lahontan Reservoir, NVMESONET STATION NBNG 3.2 NE LAHONTAN RESERVOIR (DRI).
Jun 6, 4:38 PM PDTNON-TSTM WND GST 5310 Nne Trinity Junction, NVMESONET STATION TORNV 9.8 NE TRINITY JUNCTION (NV DOT).
Jun 6, 4:41 PM PDTNON-TSTM WND GST 43Sweetwater Summit, NVMESONET STATION SWWNV SWEETWATER SUMMIT (NV DOT).
Jun 6, 5:30 PM PDTNON-TSTM WND GST 461 E Fallon Station, NVAWOS STATION KNFL FALLON NAS.
Jun 6, 5:37 PM PDTNON-TSTM WND GST 5511 Ne Gerlach, NVMESONET STATION BRPN2 BLACK ROCK PLAYA.
Jun 6, 5:53 PM PDTNON-TSTM WND GST 479 Ssw Lovelock, NVASOS STATION KLOL LOVELOCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3821 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS85 KREV 051757
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1057 AM PDT Fri Jun 5 2020

NVZ423-062300-
/O.UPG.KREV.FW.A.0005.200606T1600Z-200607T0400Z/
/O.NEW.KREV.FW.W.0004.200606T1700Z-200607T0300Z/
/O.CON.KREV.FW.W.0003.200605T1800Z-200606T0400Z/
West Humboldt Basin in Pershing County-
1057 AM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THE WEST HUMBOLDT BASIN...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE WEST HUMBOLDT BASIN...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
10 AM to 8 PM PDT Saturday. The Fire Weather Watch is no longer
in effect.

* CHANGES...Upgraded the Fire Weather Watch to a Red Flag 
  Warning.

* Affected Area...Fire Zone 423 West Humboldt Basin in Pershing 
  County.

* Winds...Southwest 15 to 25 mph with gusts to 35 mph Friday. 
  West to southwest 20 to 35 mph with gusts to 50 mph Saturday.

* Humidity...8 to 15% Friday. 12 to 20% Saturday.

* Duration...3 to 6 hours Friday. 5 to 10 hours Saturday.

* Thunderstorms...Isolated thunderstorms are possible east of
  Lovelock this afternoon.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ429-062300-
/O.UPG.KREV.FW.A.0005.200606T1600Z-200607T0400Z/
/O.NEW.KREV.FW.W.0004.200606T1700Z-200607T0300Z/
Lahontan Basin including Churchill and Eastern Mineral Counties-
1057 AM PDT Fri Jun 5 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE LAHONTAN BASIN...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
10 AM to 8 PM PDT Saturday. The Fire Weather Watch is no longer
in effect.

* CHANGES...Upgraded the Fire Weather Watch to a Red Flag 
  Warning.

* Affected Area...Fire Zone 429 Lahontan Basin including 
  Churchill and Eastern Mineral Counties.

* Winds...Southwest 20 to 35 mph with gusts to 50 mph.

* Humidity...10 to 20%.

* Duration...5 to 10 hours.

* Thunderstorms...Scattered thunderstorms are possible this 
  afternoon.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ420-060400-
/O.CON.KREV.FW.W.0003.200605T1800Z-200606T0400Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Eastern Lyon, and Far Southern Lassen Counties-
1057 AM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THE NORTHERN SIERRA FRONT...

* Changes...None.

* Affected Area...Fire Zone 420 Northern Sierra Front including
  Carson City, Douglas, Storey, Southern Washoe, Western Lyon and
  and Far Southern Lassen Counties.

* Winds...Southwest 15 to 25 mph with gusts to 35 mph.

* Humidity...10 to 16%

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
2 follow-up statements
121 
WWUS85 KREV 060421
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
921 PM PDT Fri Jun 5 2020

NVZ423-070300-
/O.EXP.KREV.FW.W.0003.000000T0000Z-200606T0400Z/
/O.CON.KREV.FW.W.0004.200606T1700Z-200607T0300Z/
West Humboldt Basin in Pershing County-
921 PM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
SATURDAY FOR THE WEST HUMBOLDT BASIN...

* CHANGES...None.

* Affected Area...Fire Zone 423 West Humboldt Basin in Pershing 
  County.

* Winds...West to southwest 20 to 35 mph with gusts to 50 mph.

* Humidity...12 to 20% Saturday.

* Duration...5 to 10 hours

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ420-060530-
/O.EXP.KREV.FW.W.0003.000000T0000Z-200606T0400Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Eastern Lyon, and Far Southern Lassen Counties-
921 PM PDT Fri Jun 5 2020

...RED FLAG WARNING HAS EXPIRED FOR THE NORTHERN SIERRA FRONT...

Red Flag conditions have diminished and the Warning has been
allowed to expire.

$$

NVZ429-070300-
/O.CON.KREV.FW.W.0004.200606T1700Z-200607T0300Z/
Lahontan Basin including Churchill and Eastern Mineral Counties-
921 PM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE LAHONTAN
BASIN...

* CHANGES...None.

* Affected Area...Fire Zone 429 Lahontan Basin including 
  Churchill and Eastern Mineral Counties.

* Winds...Southwest 20 to 35 mph with gusts to 50 mph.

* Humidity...10 to 20%.

* Duration...5 to 10 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
359 
WWUS85 KREV 070254
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
754 PM PDT Sat Jun 6 2020

NVZ423-429-070400-
/O.EXP.KREV.FW.W.0004.000000T0000Z-200607T0300Z/
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
754 PM PDT Sat Jun 6 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR THE
WEST HUMBOLDT BASIN...

Winds will continue to decrease this evening with increasing
humidity. Small pockets of Red Flag Conditions may continue 
through 10 pm in Churchill and Mineral Counties.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 5, 3:34 AM PDT, 7 hours 23 minutes earlier.

Area forecast discussion, Jun 5, 3:34 AM PDT, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
334 AM PDT Fri Jun 5 2020

.SYNOPSIS...

One more day of very warm temperatures before a significant cool
down this weekend into next week. Widespread chances for
thunderstorms south of I-80 today with gusty winds and increased
fire danger. A cold front approaches Saturday with strong gusty
winds and chances for rain and snow showers late Saturday into
Sunday with freezing temperatures possible Sunday night.

&&

.SHORT TERM...

No major changes to the forecast overnight as a cutoff low
pressure approaches the region followed by a relatively strong
cold front for...checks calendar...June.

One more day of very warm temperatures today with daytime highs
around 90 in the valleys. Temperatures are expected to drop around 30
degrees in the next two days with 70s in the valleys Saturday and
highs in the upper 50s by Sunday! By Sunday night, temperatures
could even approach freezing in lower valleys with most everywhere
in the region seeing overnight lows below 40.

As the cutoff area of low pressure approaches the southern
California coast today, increasing instability and upper level
forcing is expected to allow for thunderstorm development centered
around Mono/Mineral counties spreading into central Nevada,
generally south of I-80. A few stronger storms will be possible
with decent mid-level shear and upper level divergence, but the
best instability remains south and east Mono/Mineral. Increasing
winds today will also produce areas of increased fire danger, for
more see the fire weather section below.

The cold front approaches the region on Saturday with strong gusty
winds expected through the region with gusts of 40-50 mph possible.
Fire weather concerns continue in the Basin and Range with areas
of blowing dust likely. Rain and snow showers will be possible
along the cold front as it begins to move into northeast
California along with a slight chance of thunderstorms.
Precipitation is expected to move into the Tahoe Basin and as far
south as Alpine County Saturday evening with snow levels dropping
as low as 5000-6000 feet by Sunday morning. Accumulations of an
inch or two will be possible along the Sierra passes overnight but
will melt quickly after sunrise.

Sunday will be a very cold day for June with daytime high
temperatures 20 degrees below average, lingering rain and snow
showers, low clouds and breezy north winds. -Zach

.LONG TERM...Monday through Friday...

A flat ridge builds over CA/NV next week. We will see a warming and
drying trend Monday through Friday with sunny skies and highs
reaching into the mid 80s in western Nevada by Wednesday. Lighter
winds are also expected for next week, although some afternoon and
evening breezes will be possible by mid week as the zephyr returns.

Models are suggesting another trough moving into the West Coast by
Thursday, which would bring increasing clouds and winds by the end
of next week along with some potential cooling into next weekend.
-Hoon

.AVIATION...

Winds increase today and especially Saturday. Peak gusts today will
be from the SW near 30 kts and strongest near and north of I-80,
including KRNO. Saturday peak gusts of 40-45 kts possible, strongest
for KRNO, KMEV, KLOL and KNFL. Lighter gusts to 35 kts in other
areas. Winds are high confidence through Saturday.

With the stronger winds, some LLWS is likely tonight and again for
Saturday evening. Mtn wave turbulence will also occur, strongest
from 06Z Sat through 12Z Sun. Winds still a bit breezy NW Sunday,
but light winds are looking more likely Monday and Tuesday.

More widespread thunderstorms are expected for today with greater
impacts to KMMH and KHTH. Typical concerns with outflow winds to 40
kts, small hail, brief heavy rain. There is a smaller threat to KLOL
and KNFL, but storms are expected to remain east of the Tahoe/Sierra
Front terminals.

Late tonight into Sunday, some MVFR CIGS are possible in the Sierra
north of KTVL in -SHRA with some -SHSN for the higher elevations.
Periods of lower CIGS are likely to be short lived and spotty as
well. -X/Hoon

&&

.FIRE WEATHER...

Winds and thunderstorms continue to be a concern. As for winds, we
have issued a Red Flag Warning for the Sierra Front and Humboldt
Basin for this afternoon and evening. Peak gusts to 35 mph with the
next trough and humidity bottoming near 10% will result in 3-6 hours
of critical conditions with rapid fire spread possible.

As for thunderstorms, this afternoon/evening looks more active and a
bit more on the wetter side. A few dry strikes outside the cores
always remain possible. The wettest and most active area will be
southeast of a Bridgeport to Fallon line. North and a little west of
there, storms will be isolated, but drier. Thunder was also
mentioned in the RFW for zone 423 as east of Lovelock could see an
isolated storm or two.

Saturday still looks quite windy with peak gusts of 40-50 mph across
the area. RH will be higher along with much cooler temperatures.
However, some drier air will remain toward central Nevada where RH
is likely to drop into the teens. With those strong gusts, fires
could still move quickly if any get started, and may move any
holdovers from Friday's lightning. A Fire Weather Watch has been
issued for zones 423 and 429. It then looks quiet for a few days on
the fire weather front after Saturday. -X/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
     evening NVZ004.

     Fire Weather Watch from Saturday morning through Saturday
     evening NVZ423-429.

     Wind Advisory from noon to 8 PM PDT Saturday NVZ003-004.

     Red Flag Warning from 11 AM this morning to 9 PM PDT this
     evening NVZ420-423.

     Lake Wind Advisory from 11 AM this morning to 8 PM PDT this
     evening NVZ002.

     Lake Wind Advisory from 11 AM this morning to 8 PM PDT this
     evening for Washoe Lake in NVZ003.

CA...     Lake Wind Advisory from 11 AM this morning to 8 PM PDT this
     evening CAZ071.

     Lake Wind Advisory from 11 AM this morning to 8 PM PDT this
     evening CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:49 PM PDTSpecial Weather StatementREV41 min
Jun 4, 6:28 PM PDTSevere Thunderstorm WarningREVWashoe32 min
Jun 5, 1:15 PM PDTLake Wind AdvisoryREVDouglas, Lyon, Mineral, Washoe34 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.